Internal Medicine · 1998 · 10 citations · 12 references
MedicinePharmacologyPharmacotherapyEpilepsyRenal PathophysiologyRenal PharmacotherapyNephrotic SyndromeRenal DiseaseSystemic Lupus ErythematosusAnticonvulsant ActionAnticonvulsant TreatmentFree FractionNephrotic Syndrome TreatmentRenal Failure ManagementSystemic Lupus Erythematosus AssociationsValproate PharmacologyValproic Acid
We treated a 31-year-old woman with systemic lupus erythematosus, renal failure with nephrotic syndrome, and a long-standing seizure disorder, who developed severe hyperammonemia with a fatal outcome. Blood chemistry examination did not indicate liver disease, and amino acid concentrations did not suggest a defect in the urea cycle. Discontinuation of anticonvulsant treatment with valproic acid (VPA) failed to bring about improvement. We speculated that hyperammonemia in this case was induced by VPA, and the existence of other underlying factors, including the administration of aspirin and cimetidine, hypoalbuminemia, and renal failure might elevate the concentration of the serum free fraction of VPA.
12
The 1982 revised criteria for the classification of systemic lupus erythematosus
Eng M. Tan, Alan S. Cohen, James F. Fries et al. · Arthritis & Rheumatism · 1982 · 14.6K citations
Hyperammonemia with valproic acid therapy
David L. Coulter, Richard J. Allen · The Journal of Pediatrics · 1981 · 120 citations
Sodium Valproate‐induced hyperammonemia without clinical hepatic dysfunction
Bruce S. Zaret, R. Randolph Beckner, Ann M. Marini et al. · Neurology · 1982 · 114 citations
TRANSIENT IDIOPATHIC HYPERAMMONAEMIA IN ADULTS
Alan J. Watson, Judith E. Karp, W. Gordon Walker et al. · The Lancet · 1985 · 80 citations